Connecticut, 2015

Strong Wind in Connecticut, March 17, 2015

March 17, 2015 · NWS OKX · 1 event in 1 county or zone

Strong winds were observed behind a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds were observed behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 17, 3:56 PM EST, 4 minutes earlier.

Area forecast discussion, Mar 17, 3:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
456 PM EDT TUE MAR 17 2015

.SYNOPSIS...
DEEPENING LOW PRESSURE EAST OF NEW ENGLAND THIS EVENING WILL LIFT
UP INTO THE CANADIAN MARITIMES OVER THE NEXT SEVERAL DAYS...WHILE
HIGH PRESSURE BUILDS EAST FROM THE UPPER MIDWEST. A COASTAL LOW
PRESSURE SYSTEM MAY IMPACT THE AREA FRIDAY INTO FRIDAY NIGHT...
FOLLOWED BY A COLD FRONTAL PASSAGE LATE SATURDAY. HIGH PRESSURE
BUILDS TOWARDS THE REGION FROM THE GREAT LAKES SUNDAY INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
STRONG COLD ADVECTION AND A GUSTY NW FLOW WILL CONTINUE INTO THE
NIGHTTIME HOURS AS LOW PRESSURE RAPIDLY DEEPENS EAST OF NEW
ENGLAND AND HIGH PRESSURE BUILDS EAST FROM THE UPPER MIDWEST.
GUSTS UP TO 40 MPH THE FIRST PART OF THE EVENING WILL GRADUALLY
DIMINISH OVERNIGHT. THERE WILL ALSO BE SOME INSTABILITY CU THAT
SHOULD DISSIPATE AS WELL.

LOWS TONIGHT WILL BE WELL BELOW NORMAL...RANGING FROM UPPER TEENS
TO AROUND 20 INLAND...LOWER TO MID 20S AT THE COAST...EXCEPT MID
TO UPPER 20S IN THE NYC METRO. THIS IS ABOUT 10 DEGREES BELOW
NORMAL.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A NEGATIVELY TILTED UPPER TROF STRETCHING FROM HUDSON BAY SE INTO
NORTHERN NEW ENGLAND WILL ALLOW WINTER TO HOLD ON THROUGH THE END
OF THE WEEK WITH UNSEASONABLY COLD AIR. DAYTIME HIGHS ON WED WILL
BE MAINLY IN THE MID TO UPPER 30S...BUT LOWER 40S NYC METRO.
NORMAL HIGHS ARE ABOUT 45 TO 50.

IN ADDITION...A GUSTY NW FLOW WILL CONTINUE...BUT NOT QUITE AS
STRONG AS TUE. GUSTS UP TO 35 MPH ARE EXPECTED ALONG WITH A FEW
INSTABILITY CU.

SKIES CLEAR OUT WED NIGHT WITH LOWS IN THE TEENS TO LOWER 20S.
GUSTY NW WINDS AT THE ONSET WILL DIMINISH OVERNIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NOT A TREMENDOUS AMOUNT OF AGREEMENT BETWEEN THE GFS AND ECMWF WITH
SOME DIFFERENCES FOR THE FIRST HALF OF THE LONG TERM PERIOD...BEFORE
THEIR SOLUTIONS DIVERGE QUITE DRAMATICALLY EARLY NEXT WEEK.  WILL
LEAN TOWARD THE ECMWF FOR NOW...WITH A BETTER RUN TO RUN
CONSISTENCY...PARTICULARLY FOR THE LATTER PART OF THE FORECAST
PERIOD NEXT WEEK. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON
THURSDAY AND CONTINUE TO DRIFT EAST THURSDAY NIGHT...AS A WAVE OF
LOW PRESSURE DEVELOPS OVER THE SOUTHEAST AND PUSHES TOWARD THE AREA
ON FRIDAY.  THE MODELS DIFFER WITH THE TRACK OF THIS LOW ON
FRIDAY...WITH THE ECMWF JUST SOUTH AND EAST OF NEW YORK CITY AND
LONG ISLAND AND THE GFS MUCH FURTHER SOUTH AND EAST. EITHER
WAY...COLDER TEMPERATURES WILL BE IN PLACE AND IT APPEARS THAT WE
COULD SEE SOME SNOW AT THE ONSET...EVEN AT THE COAST. THE ECMWF
WOULD ALLOW WARMER AIR TO WRAP INTO THE REGION ALLOWING FOR A
CONVERSION TO A MIX OF SNOW AND RAIN...OR PERHAPS A COMPLETE
CHANGEOVER. MEANWHILE..THE GFS WILL KEEP US COLDER...BUT POTENTIALLY
TRACK THE LOW FAR ENOUGH SOUTH AND EAST TO KEEP THE MAIN AREA OF
PRECIPITATION FROM REACHING THE LOCAL AREA.

THEREAFTER...A GENERAL TROUGH ALOFT WILL KEEP SATURDAY COLD..CLOUDY
AND DAMP BEFORE A COLD FRONT APPROACHES AND PUSHES THROUGH ON
SUNDAY. HERE IS WHERE THE MODEL SOLUTIONS REALLY DIVERGE.  THE GFS
WANTS TO DEVELOP A CLOSED LOW WITH THE NEXT WAVE OF ENERGY TRAVELING
DOWN THE BACKSIDE OF THE TROUGH NEAR THE MID-ATLANTIC COAST BY THE
MIDDLE OF NEXT WEEK. MEANWHILE...THE ECMWF KEEPS THE PATTERN
PROGRESSIVE. THE GFS SOLUTION IS A SIGNIFICANT CHANGE FROM PRIOR
RUNS...SO HAVE LEANED HEAVILY TOWARD THE ECMWF DUE TO ITS RUN TO RUN
CONSISTENCY. THIS CALLS FOR A STRONG AREA OF HIGH PRESSURE TO BUILD
INTO THE AREA BEHIND THE COLD FRONTAL PASSAGE ON SUNDAY AND REMAIN
IN CONTROL THROUGH THE MIDDLE OF NEXT WEEK.

TEMPERATURES WILL GENERALLY REMAIN BELOW NORMAL FOR VIRTUALLY ALL OF
THE FORECAST PERIOD. THE ONLY EXCEPTION MAY BE BRIEFLY ON SATURDAY
AS TEMPERATURES WARM UP PRIOR TO THE COLD FRONT ON SUNDAY.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT MOVES EAST TONIGHT AS LOW PRESSURE DEEPENS. HIGH
PRESSURE BUILDS FROM THE WEST WEDNESDAY.

VFR AS STRATOCU SCATTERS LATE THIS AFTERNOON AND TONIGHT.

NORTHWEST WINDS PREVAIL. SPEEDS 20-25 KT WITH 30-35 KT GUSTS INTO
THE EARLY EVENING. A FEW GUSTS TO 40 KTS EXPECTED AT TIMES THROUGH
00Z.

WINDS GRADUALLY DIMINISH OVERNIGHT TONIGHT...10 TO 20 KT WITH GUSTS
20 TO 30 KT. GUSTS MAY BE LESS FREQUENT LATE TONIGHT FOR A SHORT
TIME.

NW WINDS INCREASE AGAIN WEDNESDAY MORNING.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: GUSTY WINDS SHOULD REMAIN TO THE RIGHT OF 310
MAGNETIC INTO THE EVENING.

KLGA FCSTER COMMENTS: GUSTY WINDS SHOULD REMAIN TO THE RIGHT OF 310
MAGNETIC INTO THE EVENING.

KEWR FCSTER COMMENTS: GUSTY WINDS SHOULD REMAIN TO THE RIGHT OF 310
MAGNETIC INTO THE EVENING.

KTEB FCSTER COMMENTS: NW WINDS REMAIN GUSTY INTO THE EVENING.

KHPN FCSTER COMMENTS: NW WINDS REMAIN GUSTY INTO THE EVENING.

KISP FCSTER COMMENTS: NW WINDS REMAIN GUSTY INTO THE EVENING.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.WEDNESDAY AFTERNOON...VFR. NW WINDS 15 TO 25 KT WITH GUSTS 25 TO 35
KT.
.WEDNESDAY NIGHT...VFR. DIMINISHING WINDS.
.THURSDAY-THURSDAY NIGHT...VFR. NW WINDS 10-15 KT DURING THE
DAY...LIGHT AT NIGHT.
.FRIDAY-FRIDAY NIGHT...IFR POSSIBLE IN SN AND RA.
.SATURDAY-SATURDAY NIGHT...VFR.
.SUNDAY...VFR WITH GUSTY NW WINDS 15 TO 25 KT.

&&

.MARINE...
GALE WARNING REMAINS IN EFFECT FOR ALL WATERS THROUGH THE EARLY
MORNING HOURS WED. SCA CONDITIONS WILL THEN FOLLOW THROUGH THE
FIRST HALF OF WED NIGHT. THE STRONG NW FLOW IS DUE TO DEEPENING
LOW PRESSURE OVER THE CANADIAN MARITIMES COMBINED WITH STRONG HIGH
PRESSURE BUILDING EAST FROM THE MID SECTION OF THE COUNTRY.

HIGH PRESSURE WILL INITIALLY BE OVER THE AREA ON THURSDAY BEFORE
GIVING WAY TO A DEVELOPING LOW PRESSURE SYSTEM ON FRIDAY AND FRIDAY
NIGHT.  WINDS AND SEAS WILL INCREASE AS A RESULT...BUT SHOULD STAY
BELOW SCA CRITERIA.  A COLD FRONT WILL PUSH ACROSS THE AREA ON
SUNDAY AND SHOULD RESULT IN WINDS AND SEAS NEAR SCA CRITERIA ON THE
OCEAN WATERS LATE THIS WEEKEND AND THE START OF NEXT WEEK.

&&

.HYDROLOGY...
THE POTENTIAL EXISTS FOR 1/2 TO 1 INCH OF LIQUID EQUIVALENT ON
FRIDAY INTO FRIDAY NIGHT. SOME OF THIS MAY FALL IN THE FROZEN STATE
AT THE ONSET...ESPECIALLY ACROSS INLAND SECTIONS.

RECENT INCREASED FLOW ON RIVERS/STREAMS...PARTICULARLY ACROSS THE
LOWER HUDSON VALLEY AND SOUTHERN CT...COUPLED WITH MILD
TEMPERATURES...MAY CAUSE ICE BREAKUP/MOVEMENT INTO EARLY THIS
WEEK. THIS SHOULD MAKE ICE JAMS AND LOCALIZED FLOODING POSSIBLE.
ICE JAM FLOODING IS UNPREDICTABLE AND SUDDEN...SO INTERESTS ALONG
ICE COVERED RIVERS SHOULD MONITOR NWS FORECASTS FOR THE LATEST
INFORMATION.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEB SITE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...GALE WARNING UNTIL 6 AM EDT WEDNESDAY FOR ANZ330-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...
AVIATION...PW
MARINE...GC/DW
HYDROLOGY...DW
Hazardous weather outlook, Mar 17, 3:36 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
436 AM EDT TUE MAR 17 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-180845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
436 AM EDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

RECENT RAINFALL AND SNOW MELT...COMBINED WITH SEASONABLY MILD
DAYTIME TEMPERATURES...WILL CONTINUE THE BREAK UP AND MOVEMENT OF
ICE. THIS WILL CAUSE POSSIBLE ICE JAMS WITH LOCALIZED FLOODING.
ICE JAM FLOODING IS UNPREDICTABLE AND SUDDEN...SO IT IS ADVISED
THAT THOSE WITH INTERESTS ALONG RIVERS AND STREAMS MONITOR NWS
FORECASTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RECENT RAINFALL AND SNOW MELT...COMBINED WITH SEASONABLY MILD
DAYTIME TEMPERATURES...WILL CONTINUE THE BREAK UP AND MOVEMENT OF
ICE. THIS WILL CAUSE POSSIBLE ICE JAMS WITH LOCALIZED FLOODING.
ICE JAM FLOODING IS UNPREDICTABLE AND SUDDEN...SO IT IS ADVISED
THAT THOSE WITH INTERESTS ALONG RIVERS AND STREAMS MONITOR NWS
FORECASTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ072>075-078>081-176>179-180845-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
436 AM EDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-180845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
436 AM EDT TUE MAR 17 2015

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern New London

When
March 17, 4:00 PM EST to 7:00 PM EST
Where
Southern New London forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A wind gust of 53 mph was observed at Groton New London Airport at 5:57 pm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563027.